Alert archive / Missouri / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 152, NWS Springfield, MO

May 4, 2020Barry County, McDonald County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at May 4, 2020, 6:50 PM CDT for Barry County, McDonald County, Missouri. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 4, 2020, 6:50 PM CDT (23:50 UTC)
Expired
May 4, 2020, 7:30 PM CDT
In force
40 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Tornado
Possible
Hail
3.0 in
Wind
60.0 mph

Counties Barry County, MO, McDonald County, MO

The radar

The Springfield radar (KSGF), 102 km from the middle of the area, began a volume at 23:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 4, 6:52 PM CDTHAIL 1.756 Ne Pineville, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 4, 6:33 AM CDTSevere Thunderstorm WatchSPC12 hr
May 4, 2:32 PM CDTTornado WatchSPC9 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 11.8 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2020-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2020-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
988 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
190 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted.

848 
WUUS53 KSGF 042350
SVRSGF
MOC009-119-050030-
/O.NEW.KSGF.SV.W.0152.200504T2350Z-200505T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
650 PM CDT Mon May 4 2020

The National Weather Service in Springfield has issued a

* Severe Thunderstorm Warning for...
  Eastern McDonald County in southwestern Missouri...
  Southwestern Barry County in southwestern Missouri...

* Until 730 PM CDT.

* At 650 PM CDT, a severe thunderstorm was located near Pineville,
  moving east at 30 mph.

  This is a very dangerous storm.

  HAZARD...Three inch hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be severely injured. 
           Expect shattered windows, extensive damage to roofs, 
           siding, and vehicles.

* Locations impacted include...
  Big Sugar Creek State Park...     Anderson...
  Goodman...                        Pineville...
  Washburn...                       Powell...
  Ridgley...                        

This includes Interstate 49 between mile markers 3 and 13.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1000 PM CDT for southwestern
Missouri.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3650 9427 3662 9444 3674 9444 3672 9396
      3650 9397
TIME...MOT...LOC 2350Z 288DEG 26KT 3665 9434 

TORNADO...POSSIBLE
HAIL...3.00IN
WIND...60MPH
 
$$

Perez
2 follow-up statements
627 
WWUS53 KSGF 050003
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
703 PM CDT Mon May 4 2020

MOC009-119-050030-
/O.CON.KSGF.SV.W.0152.000000T0000Z-200505T0030Z/
McDonald MO-Barry MO-
703 PM CDT Mon May 4 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR SOUTHEASTERN MCDONALD AND SOUTHWESTERN BARRY COUNTIES...

At 703 PM CDT, a severe thunderstorm was located 10 miles west of
Washburn, or 12 miles east of Pineville, moving east at 35 mph.

This is a very dangerous storm.

HAZARD...Three inch hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be severely injured. 
         Expect shattered windows, extensive damage to roofs, 
         siding, and vehicles.

Locations impacted include...
Big Sugar Creek State Park...     Washburn...
Powell...                         Ridgley...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1000 PM CDT for southwestern
Missouri.

This is a dangerous storm. Prepare immediately for large destructive
hail capable of producing significant damage. People outside should
move to a shelter, inside a strong building and away from windows.

&&

LAT...LON 3661 9433 3667 9431 3672 9396 3650 9397
      3650 9420 3659 9432
TIME...MOT...LOC 0003Z 283DEG 31KT 3661 9415 

TORNADO...POSSIBLE
HAIL...3.00IN
WIND...60MPH
 
$$

Perez
087 
WWUS53 KSGF 050015
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
715 PM CDT Mon May 4 2020

MOC009-119-050030-
/O.CON.KSGF.SV.W.0152.000000T0000Z-200505T0030Z/
McDonald MO-Barry MO-
715 PM CDT Mon May 4 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR SOUTHEASTERN MCDONALD AND SOUTHWESTERN BARRY COUNTIES...

At 715 PM CDT, a severe thunderstorm was located near Washburn, or 11
miles southwest of Cassville, moving east at 35 mph.

HAZARD...Two inch hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Washburn...                       Powell...
Wayne...                          

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1000 PM CDT for southwestern
Missouri.

This is a dangerous storm. Prepare immediately for large destructive
hail capable of producing significant damage. People outside should
move to a shelter, inside a strong building and away from windows.

&&

LAT...LON 3666 9419 3668 9396 3650 9397 3650 9420
      3659 9426
TIME...MOT...LOC 0015Z 279DEG 29KT 3659 9404 

TORNADO...POSSIBLE
HAIL...2.00IN
WIND...60MPH
 
$$

Perez

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 3:57 PM CDT, 2 hours 53 minutes earlier.

Area forecast discussion, May 4, 3:57 PM CDT, 2 hours 53 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
357 PM CDT Mon May 4 2020

.SHORT TERM...(This evening through Tuesday)
Issued at 321 PM CDT Mon May 4 2020

As severe storms that produced widespread wind damage over
portions of the eastern Ozarks exit the forecast area, another
round of strong to severe storms is already developing over
northeast Oklahoma. These storms will spread into southern
Missouri and may clip southeast Kansas through the late afternoon
and early evening. The airmass has become very unstable with
surface based CAPE over 2000 j/kg over the southwest corner of
Missouri. The advancing cold front has moved a little faster to
the south than previously expected, which will help limit the
northern extent of the severe weather threat through early and mid
evening.

The cold front will clear the region by around midnight and bring
an end to the severe storm threat. Cooler air spreads into the
region behind the front and is expected to drop overnight
temperatures into the lower and mid 50s.

Clouds will be slow to clear tomorrow until 700 mb trough axis
shifts to the east during the afternoon.

.LONG TERM...(Tuesday Night through Monday)
Issued at 321 PM CDT Mon May 4 2020

Still looks fairly cool with intermittent chances for rain as weak
disturbances move through northwest flow aloft. Next round of rain
looks to move over the region late Tuesday night into Wednesday
morning. Rainfall amounts should be light and better chances will
be over central MO, closer to the upper low over the Ohio Valley.

A more substantial storm system is expected Thursday night and
Friday as a storm system drips out of the Canadian Rockies and a
surface low deepens over the Texas Panhandle.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1257 PM CDT Mon May 4 2020

Main focus will be on storms over the region this afternoon. First
round of storms has moved east of the TAF sites but the airmass
over the region will destabilize ahead of an approaching cold
front with another round of storms developing over eastern Kansas
this afternoon. Will carry tempo for thunderstorms/IFR mainly
between 04/22Z and 05/03Z.

Winds shift to the north by around 04-07Z with prevailing IFR
through the rest of the forecast period.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Terry
LONG TERM...Terry
AVIATION...Terry
Hazardous weather outlook, May 4, 3:30 PM CDT, 3 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
330 PM CDT Mon May 4 2020

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-052030-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
330 PM CDT Mon May 4 2020

...Severe Storms Possible Through This Evening...

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Elevated tornado risk.
  Elevated hail risk.
  Limited thunderstorm wind damage risk.
  Limited flooding risk.
  Limited lightning risk.

DISCUSSION...

Strong to severe storms will continue along and east of a line
from Ava to Camdenton through late afternoon. The strongest
storms will be capable of producing hail to the size of quarters
and wind gusts to 70 mph.

Additional severe thunderstorms will develop over northeast
Oklahoma and extreme southern Kansas this afternoon and move
eastward into southeast Kansas and the Missouri Ozarks through
early evening. Large hail up to the size of tennis balls,
damaging wind gusts to 80 mph, and tornadoes will all be
possible.

The highest potential for tornadoes will be over far southeast
Kansas and far southwest Missouri mainly along and west of
Interstate 49. However, isolated tornadoes will be across all of
the Missouri Ozarks.

Localized areas of flooding may occur where multiple rounds of
heavy rainfall occur.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Showers and a few thunderstorms will be possible Thursday night.

.SPOTTER INFORMATION STATEMENT...

 Spotter activation may be needed through tonight mainly eat of a
line from Fort Leonard Wood to Ava and south of a line from Joplin
to Marshfield.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Terry

In the hours before

Local storm report, May 4, 5:22 PM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
522 PM CDT MON MAY 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 PM     TSTM WND DMG     1 N NORWOOD             37.12N 92.42W
05/04/2020                   WRIGHT             MO   LAW ENFORCEMENT

            SEVERAL BUILDINGS AND NUMEROUS TREES
            UPROOTED. THIS EXTENDS THE DAMAGE FROM
            MANSFIELD THROUGH NORWOOD NORTHWARD.

&&

SR
Special weather statement, May 4, 6:12 PM CDT, 38 minutes before
Special Weather Statement
National Weather Service Springfield MO
612 PM CDT Mon May 4 2020

MOZ078-079-050000-
Cedar MO-Polk MO-
612 PM CDT Mon May 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CEDAR AND NORTHERN
POLK COUNTIES UNTIL 700 PM CDT...

At 612 PM CDT, Doppler radar was tracking a strong thunderstorm over
Stockton, moving northeast at 45 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Stockton Lake...                  Stockton State Park...
Pomme de Terre Lake...            Stockton...
Humansville...                    Polk...
Fair Play...                      Flemington...
Umber View Heights...             Bearcreek...
Masters...                        Arnica...
Dunnegan...

A Tornado Watch remains in effect until 1000 PM CDT for southwestern
Missouri.

LAT...LON 3783 9357 3781 9358 3780 9319 3777 9319
      3757 9371 3758 9372 3758 9382 3771 9390
      3783 9366
TIME...MOT...LOC 2312Z 240DEG 38KT 3767 9376

Albano
Local storm report, May 4, 6:26 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
626 PM CDT MON MAY 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0614 PM     HAIL             SENECA                  36.85N 94.61W
05/04/2020  E1.75 INCH       NEWTON             MO   LAW ENFORCEMENT

&&

SR
Special weather statement, May 4, 6:33 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service Springfield MO
633 PM CDT Mon May 4 2020

MOZ089-050015-
Dade MO-
633 PM CDT Mon May 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR DADE COUNTY UNTIL 715 PM CDT...

At 633 PM CDT, Doppler radar was tracking a strong thunderstorm over
Lockwood, or 8 miles west of Greenfield, moving east at 35 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Stockton Lake...                  Greenfield...
Lockwood...                       South Greenfield...
Arcola...                         Neola...
Cedarville...                     Meinert...
Sylvania...                       Bona...

A Tornado Watch remains in effect until 1000 PM CDT for southwestern
Missouri.

LAT...LON 3729 9408 3758 9407 3757 9364 3737 9377
TIME...MOT...LOC 2333Z 257DEG 31KT 3737 9398

Albano
Local storm report, May 4, 6:36 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
636 PM CDT MON MAY 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0636 PM     HAIL             GOODMAN                 36.74N 94.41W
05/04/2020  E1.50 INCH       MCDONALD           MO   EMERGENCY MNGR

&&

SR
Special weather statement, May 4, 6:44 PM CDT, 6 minutes before
Special Weather Statement
National Weather Service Springfield MO
644 PM CDT Mon May 4 2020

MOZ068-080-050030-
Dallas MO-Hickory MO-
644 PM CDT Mon May 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HICKORY AND NORTHWESTERN
DALLAS COUNTIES UNTIL 730 PM CDT...

At 644 PM CDT, Doppler radar was tracking a strong thunderstorm near
Wheatland, or 7 miles southwest of Hermitage, moving east at 45 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Pomme de Terre Lake...            Pomme De Terre State Park...
Pittsburg...                      Urbana...
Preston...                        Flemington...
Nemo...                           Elkton...

A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
southwestern Missouri.

LAT...LON 3800 9307 3780 9308 3777 9319 3780 9319
      3781 9358 3783 9357
TIME...MOT...LOC 2344Z 249DEG 38KT 3785 9340

Albano

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 8:26 AM CDTRiver Flood WarningSGFVernon3 days
May 4, 8:26 AM CDTRiver Flood WarningSGFVernon5 days
May 4, 8:26 AM CDTRiver Flood WarningSGFCedar3 days
May 4, 9:20 AM CDTSevere Thunderstorm WarningSGFJasper, Newton40 min
May 4, 9:52 AM CDTSevere Thunderstorm WarningSGFMcDonald, Newton53 min
May 4, 9:53 AM CDTSevere Thunderstorm WarningSGFBarton36 min
May 4, 9:58 AM CDTSevere Thunderstorm WarningSGFJasper47 min
May 4, 10:04 AM CDTSevere Thunderstorm WarningSGFVernon56 min
May 4, 10:17 AM CDTSevere Thunderstorm WarningSGFCedar, Dade44 min
May 4, 10:23 AM CDTSevere Thunderstorm WarningSGFLawrence52 min
May 4, 10:38 AM CDTSpecial Weather StatementSGFSt. Clair67 min
May 4, 10:41 AM CDTSevere Thunderstorm WarningSGFJasper34 min
May 4, 10:50 AM CDTSevere Thunderstorm WarningSGFBarry, McDonald30 min
May 4, 10:50 AM CDTSevere Thunderstorm WarningSGFJasper, Lawrence, Newton22 min
May 4, 10:56 AM CDTSevere Thunderstorm WarningSGFBarton49 min
May 4, 11:03 AM CDTSevere Thunderstorm WarningSGFVernon42 min
May 4, 11:21 AM CDTSpecial Weather StatementSGFBarry24 min
May 4, 11:22 AM CDTSpecial Weather StatementSGFDade23 min
May 4, 11:25 AM CDTSpecial Weather StatementSGFLawrence50 min
May 4, 11:30 AM CDTSevere Thunderstorm WarningSGFDade, Greene, Polk45 min
May 4, 11:32 AM CDTSevere Thunderstorm WarningSGFCedar31 min
May 4, 11:37 AM CDTTornado WarningSGFBarton, Cedar, Vernon11 min
May 4, 11:39 AM CDTSevere Thunderstorm WarningSGFLawrence12 min
May 4, 11:51 AM CDTSpecial Weather StatementSGFGreene24 min
May 4, 11:54 AM CDTSevere Thunderstorm WarningSGFDade40 min
May 4, 12:00 PM CDTSevere Thunderstorm WarningSGFDallas, Hickory, Polk45 min
May 4, 12:11 PM CDTSevere Thunderstorm WarningSGFDade, Greene, Polk49 min
May 4, 12:11 PM CDTSevere Thunderstorm WarningSGFChristian, Greene, Webster36 min
May 4, 12:25 PM CDTSevere Thunderstorm WarningSGFSt. Clair, Vernon65 min
May 4, 12:27 PM CDTSevere Thunderstorm WarningSGFCamden, Dallas, Laclede48 min
May 4, 12:45 PM CDTSevere Thunderstorm WarningSGFBenton, Hickory60 min
May 4, 12:57 PM CDTSevere Thunderstorm WarningSGFDallas, Polk, Webster29 min
May 4, 1:08 PM CDTSevere Thunderstorm WarningSGFDallas, Laclede, Webster32 min
May 4, 1:20 PM CDTSevere Thunderstorm WarningSGFCamden, Morgan42 min
May 4, 1:21 PM CDTSevere Thunderstorm WarningSGFDent, Phelps, Pulaski33 min
May 4, 1:22 PM CDTSevere Thunderstorm WarningSGFDallas, Hickory, Laclede, Polk53 min
May 4, 1:29 PM CDTSevere Thunderstorm WarningSGFWright46 min
May 4, 1:34 PM CDTSevere Thunderstorm WarningSGFDouglas, Howell41 min
May 4, 1:53 PM CDTSevere Thunderstorm WarningSGFDent, Texas67 min
May 4, 2:11 PM CDTSevere Thunderstorm WarningSGFCamden, Dallas, Laclede, Pulaski, Webster, Wright64 min
May 4, 2:14 PM CDTSevere Thunderstorm WarningSGFDouglas, Howell, Oregon, Shannon16 min
May 4, 2:28 PM CDTSevere Thunderstorm WarningSGFHowell, Oregon, Shannon47 min
May 4, 2:43 PM CDTSevere Thunderstorm WarningSGFDent, Douglas, Howell, Laclede, Phelps, Pulaski and 3 more62 min
May 4, 3:04 PM CDTSevere Thunderstorm WarningSGFOregon11 min
May 4, 3:18 PM CDTSevere Thunderstorm WarningSGFDent, Howell, Oregon, Shannon57 min
May 4, 4:41 PM CDTRiver Flood WarningSGFSt. Clair48 hr
May 4, 5:06 PM CDTSevere Thunderstorm WarningSGFBarton, Jasper24 min
May 4, 5:27 PM CDTSevere Thunderstorm WarningSGFNewton48 min
May 4, 5:43 PM CDTAreal Flood AdvisorySGFHowell, Shannon, Texas4 hr
May 4, 5:55 PM CDTSevere Thunderstorm WarningSGFMcDonald, Newton50 min
May 4, 6:12 PM CDTSpecial Weather StatementSGFCedar48 min
May 4, 6:31 PM CDTTornado WarningSGFMcDonald, Newton29 min
May 4, 6:33 PM CDTSpecial Weather StatementSGFDade42 min
May 4, 6:44 PM CDTSpecial Weather StatementSGFHickory46 min
May 4, 6:53 PM CDTSevere Thunderstorm WarningSGFNewton20 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.